Wisconsin, 2015Flash Flood in Wisconsin, September 6, 2015
September 6, 2015 · NWS MPX · 1 event in 1 county or zone
Thunderstorms developed along a cold front that moved across west central Wisconsin during the evening of Sunday, September 6th. Several thunderstorm complexes moved across southern Eau Claire County and produced up to 3 to 5 inches in a 3 hour period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a cold front that moved across west central Wisconsin during the evening of Sunday, September 6th. Several thunderstorm complexes moved across southern Eau Claire County and produced up to 3 to 5 inches in a 3 hour period. Creeks were overflowing near Augusta while several other roads were inundated with flood waters across the southern one-quarter of the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 6, 5:59 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, Sep 6, 5:59 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
659 PM CDT SUN SEP 6 2015
.UPDATE...FOR 00Z AVIATION DISCUSSION BELOW
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 253 PM CDT SUN SEP 6 2015
THE SEVERE THREAT CONTINUES...BUT SEEMS MORE CONDITIONAL GIVEN THE
BROAD SURFACE TROUGH SEPARATING THE SOUTHERLY WINDS NEAR THE TWIN
CITIES...WITH THE NORTHWESTERLY WINDS BEHIND THE APPROACHING COLD
FRONT. AS A RESULT DO NOT HAVE A FOCUSED AREA OF LOW LEVEL
CONVERGENCE OVER THE FORECAST AREA...WHICH LEADS TO A LARGE AREA OF
SHALLOW CONVECTION MANIFESTED BY THE SCATTERED SHOWERS AND
THUNDERSTORMS THAT CONTINUE TO DEVELOP ALONG THE SOUTHERN END OF THE
SURFACE TROUGH.
A SUBTLE SHORTWAVE EMBEDDED IN SOUTHWEST FLOW WILL ENHANCE THE LIFT
ACROSS SOUTHEAST MN / WESTERN WILL THIS AFTERNOON...AND AS OF 19Z
SEE COOLING CLOUD TOPS IN THIS REGION. HOWEVER DEEP LAYER SHEAR IS
ONLY AROUND 30 TO 35KTS...SO IT IS DOUBTFUL THAT ANY SEVERE WEATHER
WILL COME FROM THIS AREA OF SHOWERS AND THUNDERSTORMS. THE BETTER
DYNAMICS ARE ACROSS NORTHWEST MN...AND ONE STORM IN PARTICULAR WAS
ABLE TO REALIZE THE INSTABILITY AS WELL. THIS STORM IS LIFTING
NORTHEAST AND WILL NOT AFFECT THE CWA...BUT HIRES MODELS TRY TO
EXTEND CONVECTION SOUTHWARD ALONG THE COLD FRONT AND THAT WILL BE
OUR WINDOW FOR STRONG TO SEVERE STORMS LATER THIS AFTERNOON/EVENING.
MID 70 DEWPOINTS HAVE ALLOWED SBCAPE TO INCREASE ABOVE 3000 J/KG IN
WESTERN MN...AND 500MB WINDS ARE NOW NEAR 50KTS...SO DEEP LAYER
SHEAR SUPPORTS ORGANIZED CONVECTION IN THIS REGION. HOWEVER...THE
FACT THAT THIS IS POST FRONTAL (SURFACE WINDS ARE NORTHWESTERLY)
RAISES SOME SKEPTICISM AS TO IF SEVERE WEATHER WILL INDEED OCCUR
LATER TODAY.
LASTLY...A NARROW BAND OF WEAK ECHOES RESIDES WELL BEHIND THE
FRONT...AND HIRES MODELS...IN PARTICULAR THE HRRR AND HRRR-DEV
INDICATE FESTERING CONVECTION ALONG THIS LINE SO HAVE HUNG ONTO THE
POPS A BIT LONGER BEHIND THE SURFACE COLD FRONT. TEMPERATURES WILL
COOL INTO THE 50S ACROSS WESTERN MN..AND 60S IN WESTERN WI. MONDAY
WILL BE COOLER AND DRIER...BUT POST FRONTAL WINDS ARE NOT AS STRONG
AS ONE WOULD EXPECT. THIS IS BECAUSE THE UPPER LEVEL WAVE BECOME
OCCLUDED AND SLOWS DOWN...THUS NOT DRIVING THE BOUNDARY THROUGH THE
REGION.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 253 PM CDT SUN SEP 6 2015
COLD FRONT WILL STALL OVER IOWA MONDAY AND RETURN SLIGHTLY BACK TO
THE NORTH AS A WARM FRONT MONDAY NIGHT WITH THE EJECTION OF A MID
LEVEL DISTURBANCE FROM THE SOUTHWEST. 850 MB JET WILL STRENGTHEN
MONDAY NIGHT...BUT WILL BE VEERED TO THE NORTHEAST MORE TOWARD
IOWA AND SOUTHWESTERN WI. NONETHELESS...WILL LIKELY SEE SOME SHOWER
AND THUNDERSTORM DEVELOPMENT OVER NORTHWESTERN IOWA THAT SHOULD
LIFT NORTHEAST ACROSS SRN MN/WRN WI LATE MONDAY NIGHT. MODELS ARE
IN PRETTY GOOD AGREEMENT...ALTHOUGH THE NAM IS A BIT FURTHER NORTH
AS USUAL. INCREASED POPS INTO THE LIKELY RANGE ACROSS THE SOUTH
WITH A SHARP GRADIENT TO THE NORTH.
NEXT DISTURBANCE TO WATCH WILL ARRIVE WEDNESDAY NIGHT-THURSDAY.
THERE WON/T BE MUCH TIME FOR DEEP MOISTURE TO RETURN AHEAD OF THIS
FEATURE...SO THINK THE THUNDER THREAT IS LOW. SOME SHOWERS ARE
ANTICIPATED AHEAD OF THE FRONT BUT AMOUNTS WON/T BE NEWSWORTHY.
A BLAST OF AUTUMN WILL ACCOMPANY THE FOLLOWING 1022 MB HIGH FOR
LATE WEEK. HIGHS IN THE 60S AND LOWS IN THE 40S WILL MARK A
SIGNIFICANT CHANGE FROM EARLIER IN THE WEEK.
WARMER AIR WILL BEGIN RETURNING FOR LATE IN THE PERIOD AS RIDGING
BUILDS BACK INTO THE NORTHERN PLAINS. TEMPS IN THE MID/UPPER 70S
SEEM PROBABLE WHICH WILL BE SLIGHTLY ABOVE NORMAL VALUES OF LOW/MID
70S.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 659 PM CDT SUN SEP 6 2015
LINE OF STORMS MOVING ACROSS CENTRAL MN WILL GRADUALLY WEAKEN AS
IT MOVES EASTWARD INTO MORE STABLE AIR. IN THE MEANTIME...KSTC
WILL BE AFFECTED AT THE START OF THE PERIOD...AND EVENTUALLY KMSP
/AROUND 03Z/ AND KRNH /04Z/. MVFR CIGS AND MVFR/IFR VSBYS ARE
EXPECTED WITH THE LINE OF STORMS...ALONG WITH STRONGER WIND
GUSTS...FREQUENT LIGHTNING...AND A PERIOD OF HEAVY RAINFALL. IN
THE WAKE OF THE LINE OF STORMS AS THE LOW/MID CLOUDS SCATTER OUT...FOG
APPEARS POSSIBLE AT CENTRAL/EASTERN SITES WHERE THE POST-FRONTAL
NORTHWEST WINDS WILL NOT HAVE KICKED IN YET...PRIMARILY
KMSP/KRNH/KEAU. VFR CONDITIONS ARE THEN EXPECTED AFTER 15Z...WITH
WINDS SHIFTING NORTH THEN EAST/NORTHEAST FOR MONDAY AFTERNOON.
KMSP...
LINE OF STORMS EXPECTED TO IMPACT KMSP BETWEEN 0245Z AND 04Z. MVFR
CIGS AND IFR VSBYS ARE POSSIBLE. VARIABLE WINDS WITH GUSTS TO
AROUND 40 KTS CANNOT BE RULED OUT AS THE LINE PASSES. BR
DEVELOPMENT IS POSSIBLE DURING THE EARLY MORNING HOURS WITH
MVFR/IFR VSBYS.
/OUTLOOK FOR KMSP/
TUE...VFR WITH MVFR/TSRA POSSIBLE. WIND NNW AT 10KT.
WED...VFR. WIND S AT 05KT.
THU...VFR. WITH -SHRA EARLY. WIND SW BCMG NW AT 15G20KT.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
SHORT TERM...JRB
LONG TERM...BORGHOFF
AVIATION...LS
Hazardous weather outlook, Sep 6, 2:17 PM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 PM CDT SUN SEP 6 2015
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
072030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
317 PM CDT SUN SEP 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP
LATE THIS AFTERNOON INTO THIS EVENING. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS OVER MUCH OF THE OUTLOOK AREA...WITH THE
PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT
AND AGAIN WEDNESDAY NIGHT INTO THURSDAY. SEVERE WEATHER IS NOT
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.
Flash Flood, Eau Claire
- When
- September 6, 8:00 PM CST to 11:00 PM CST
- Where
- Eau Claire County, 2.48 mi W of Cleghorn to 7.26 mi SW of Cleghorn
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 44.675, -91.470
Local officials reported several roads closed across southern Eau Claire County due to excessive rainfall, with amounts of 3 to 5 inches in a 3 hour period. Several culverts were damaged along Highway 53 and Highway 12 near Augusta. State officials estimated that there was about $300,000 in road damage in Eau Claire County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, September 6 to 7, 20154 injured · $3.3 million · 52 kt wind · 14 events
- Flash Flooding and Flooding in Iowa, September 6 to 8, 2015$1.0 million · 1.25 in hail · 57 events
- Hail and Damaging Winds in Nebraska, September 6, 20152.5 in hail · 10 events
- Lightning Strike in Michigan, September 6, 2015$15,000 · 1 event
- Heavy Rain in Wisconsin, September 6 to 7, 20158 events
- Frost and Freeze in Oregon, September 6, 20153 events
- Waterspouts in Gulf of Mexico, September 6, 20153 events
- Hail and Damaging Wind in Minnesota, September 6, 201552 kt wind · 3 events
- Frost and Freeze in California, September 6, 20152 events
- Wildfire in Texas, September 6 to 8, 2015$5,000 · 2 events
- Damaging Winds in Florida, September 6, 201552 kt wind · 2 events
- Damaging Winds in Iowa, September 6, 201552 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593760.